Haematological toxicity due to antiepileptic drugs is uncommon, but the increased risk of aplastic anaemia has been reported. Few case reports have been published regarding pancytopenia associated with levetiracetam treatment, and its intrinsic pathogenesis is still unknown. We describe the case of a woman aged 77 years who presented with abdominal pain and loss of appetite. She had been taking valproic acid, due to a previous episode of epileptic seizures, and presented with drowsiness and dizziness. Valproate was discontinued and therapy with levetiracetam was initiated. 2 days later, we observed severe anaemia, leucopenia and thrombocytopenia, which were attributed to levetiracetam. Although she recovered soon after the treatment was discontinued, it took 2 weeks for cell counts to return to normal.
Statistics from Altmetric.com
Twitter Follow Rafael García Carretero at @rafa_linux
Contributors RGC wrote the first draft; MRB and MO-V made interesting suggestions; IS-R helped in the translation into English.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.